Proton pump inhibitors, or PPIs, such as Prevacid, Nexium and Prilosec used to treat acid reflux, GERD and heartburn have been linked this year to several new disturbing side effects. These popular drugs were found by researchers to increase risk of chronic kidney disease.
One of the two studies this year indicating such findings was published in the Journal of the American Society of Nephrology. This study showed that compared to those who took H2 blockers such as Tagamet, Zantac and Pepcid, PPI users were found to have a 28 percent increased risk of kidney damage, and a 98 percent greater risk of kidney failure.
Published in April in JAMA Neurology, researchers analyzed PPIs association with cognitive decline. They found that PPI users had a significantly higher risk for dementia, compared to patients not receiving the medication. Researchers concluded that the avoidance of PPI medication may prevent the development of dementia.
Now Drugwatch reports on another study finding a PPI side effect, published in the August 2016 issue of Hepatology. The researchers’ original objective wasn’t to study PPIs but rather to determine the efficacy of a treatment for ascites, which is an accumulation of fluid causing abdominal swelling. The study followed 895 patients with cirrhosis (chronic liver damage) and ascites.
Researchers noted that 52 percent of patients in the study used PPIs at some point during clinical trials and that those patients who used PPIs had an increased risk for hepatic encephalopathy (HE). HE is loss of brain function that occurs when the liver is unable to remove toxins from the blood. They also noted that PPIs may cause abdominal fluid buildup, specifically spontaneous bacterial peritonitis (SBP), which is a life threatening bacterial infection without an obvious source usually associated with patients with cirrhosis of the liver.
“The findings that PPI use is a risk factor for [spontaneous bacterial peritonitis (SBP)] and that SBP is a risk factor for HE do provide support for the hypothesis that PPIs contribute to the development of HE by promoting translocation of gut bacteria,” the study authors wrote.
Drugwatch explains that PPIs increase the pH of the stomach as they are decreasing stomach acid. “The increased pH can cause gut bacteria to overpopulate and pass into the blood or lymph nodes. PPI-induced bacterial overgrowth may lead to SBP and HE,” the Danish researchers said, according to Drugwatch. Other studies have also linked PPIs to bacterial infections of the gut.
Researchers warned doctors that the data suggests they use more caution when prescribing PPIs to patients with possible cirrhosis.